Hail, Buchanan
- When
- June 4, 11:00 AM CST to 11:05 AM CST
- Where
- Buchanan County, Fairbank
- Measured
- 0.75 in hail
- Crop damage
- $10,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.633, -92.050
5 minute duration
A thunderstorm produced isolated three quarter inch hail in far northern Buchanan County in and around the Fairbank area, causing some crop damage that affected about 50 acres.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A thunderstorm produced isolated three quarter inch hail in far northern Buchanan County in and around the Fairbank area, causing some crop damage that affected about 50 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 4, 2:05 AM CST, 8 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 305 AM CDT WED JUN 4 2003 UPPER LOW THAT HAS IMPACTED AREA PAST COUPLE DAYS GETTING MORE DIFFUSE. 00Z ANALYSIS AND MORE RECENT WATER VAPOR LOOP INDICATE EAST TO WEST ELONGATED VORTEX FROM SW LOWER MI ACROSS SOUTHERN WI. NEXT UPSTREAM SHORTWAVE SEEN SHEARING OUT OVER SW SD GETS PULLED INTO THIS CIRCULATION...AND ENHANCES THE H5 LOW OVER SAME GENERAL AREA TODAY. THUS...SIMILAR CONDITIONS TO TUESDAY EXPECTED WITH MAIN EXCEPTION BEING INITIALLY DRIER LOWER LEVELS SEEN ON KDVN SOUNDING AND MUCH HIGHER CLOUD BASES THAT WILL MAKE IT MORE DIFFICULT TO PRECIPITATE TO GROUND. BEST CHANCES WILL REMAIN ACROSS NORTHERN HALF IN CLOSEST PROXIMITY TO UPPER VORTEX AND BEST LOW TO MID LEVEL INSTABILITY. RECENT 88D TRENDS SHOWING DEVELOPING SPRINKLES IN THIS AREA. HAVE INCREASED POPS THERE TO SCATTERED AND KEPT SLIGHT CHANCE OVER REMAINDER OF CWFA WHERE BREAKS IN CLOUD COVER ANTICIPATED MUCH LIKE YESTERDAY TO RESULT IN ISOLATED SHOWERS. SOMEWHAT WARMER START...COMBINED WITH PATCHY AFTERNOON SUNSHINE SHOULD BOOST HIGHS A FEW DEGREES ABOVE YESTERDAY...AND WENT CLOSEST TO COOLER MAV GUIDANCE IN UPPER 60S TO AROUND 70. NEXT WAVE IN PERSISTENT NORTHWEST FLOW PATTERN SEEN IN CURRENT TIGHT CIRCULATION OVER SOUTHERN SASKATCHEWAN ARRIVES OUT OF NORTHERN PLAINS ON FRIDAY WITH MODEL CONSENSUS SHOWING IT PASSING ALONG IA/MN BORDER FRIDAY NIGHT. IN MEAN TIME...SURFACE RIDGE FROM MN TO NORTHEAST KS PUSHES EAST ACROSS FORECAST AREA TONIGHT WITH BREAK BETWEEN H5 CIRCULATIONS OVERHEAD AS UPPER CIRCULATION TO EAST FINALLY MOVES ON. THIS SHOULD ALLOW SKIES TO CLEAR TONIGHT AND SET STAGE FOR COLD TEMPERATURES AND GOING LOWS IN MID 40S TO AROUND 50 LOOK GOOD. SOME FOG OCCURRING UNDER RIDGE OUT WEST EARLY THIS MORNING...BUT WILL DEPEND ON AMOUNT OF CLEARING AND WILL NOT PLACE IN GRIDS JUST YET. ON THURSDAY...WITH AT LEAST MORNING SUNSHINE AND SURFACE HIGH OVERHEAD WITH RELATIVELY DRY LOW LEVELS...WE SHOULD SEE SIGNIFICANT RECOVERY INTO 70S. ON-GOING HANDLING OF ONSET OF TSRA CHANCES THURSDAY NIGHT LOOKS GOOD AS WEAK WARM ADVECTION DEVELOPS AT H85 WITH STRONG UPPER LEVEL DIVERGENCE. WITH AFOREMENTIONED WAVE PASSING NORTH AND SURFACE TROUGH PUSHING THROUGH FRIDAY...HAVE GONE WITH THUNDERSTORMS IN ALL ZONES AND KEPT LIKELY POPS GOING. LATEST MEDIUM RANGE GUIDANCE BRINGS YET ANOTHER...AND LIKELY STRONGER WAVE...THROUGH IN SUNDAY/SUNDAY NIGHT TIMEFRAME AND ANOTHER ROUND OF THUNDERSTORM CHANCES. ONLY MINOR ADJUSTMENTS MADE TO TEMPERATURES IN EXTENDED. DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 454 AM CDT WED JUN 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA THURSDAY NIGHT...FRIDAY...AND SUNDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE AREA. AT THIS TIME IT LOOKS AS THOUGH CONDITIONS FRIDAY MAY BE FAVORABLE FOR ISOLATED STORMS TO REACH SEVERE LEVELS IN THE AFTERNOON AND EARLY EVENING. THERE IS ANOTHER GOOD CHANCE FOR THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT. HOWEVER...THE STRENGTH AND TIMING OF THE STORM SYSTEM IS STILL IN QUESTION AND THE POTENTIAL FOR SEVERE WEATHER WILL BE BETTER DEFINED IN FUTURE OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY THROUGH THURSDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn SHEETS
The La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 16:57 UTC.
1 hail. Local standard time, as filed.
5 minute duration
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366943.